My mother is going through chemotherapy, and her memory is getting worse. Is this a common side effect? - AgingCare.com

My mother is going through chemotherapy, and her memory is getting worse. Is this a common side effect?

Follow
Share

My mother was diagnosed with cancer on April of this year. Before that, she already had some short memory problems, but I notice this is getting worse every month. I have heard this is a side effect, but I'm getting really worried about it. She is no longer the same person she used to be before the chemotherapy. Now she looks very lost and absent.

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
Does your health food store have an in house nutritionist? She might be able to help you determine what supplements of foods to eat to help counter this effect. Or a naturopath could advise you as well.
Helpful Answer (1)
Report

Anyone going through chemotherapy is going through he-double hockey sticks. They're not going to be on top of their game.
Helpful Answer (1)
Report

My hubby on chemo in his early 50's was a nut job. He'd mostly sleep, but when he was awake, he wasn't always completely "with it". I knew that was a s/e so it didn't bother me too much.

Anesthesia gets to me, I feel foggy for months afterwards. The brain is still not that well understood. Be gentle and kind during this. It's not pleasant to be the one with the brain fog....so be sweet.
Helpful Answer (4)
Report

Chemo is when my family finally understood how bad mom's memory had become. Cancer made us sit up and pay attention to my mom's Alzheimer's Disease. Your mom may bounce back to her baseline or she may not. My mom did not.
Helpful Answer (3)
Report

Chemo Brain...
And if your Mom has some form of dementia going through Chemo will not help nor will various stints in the hospital. And anesthesia wreaks havoc on the Dementia Brain.
If your Mom does have Dementia it might be a good idea to have "the Discussion" as to what course of action do you really want to take with any further diagnosis.
Helpful Answer (3)
Report

It is called chemo brain, and that is normal. Please note being diagnosed with cancer is a terrifying experience, I know, I've been there myself. Your life does change.

The meds giving to you have so many different side effects that is is so frustrating. There were times I wanted to trash the meds and let nature take its course. I even developed panic attacks which was a side effect, and it never went away... [sigh].

And your Mother will need to find a "new normal" for her life as it won't be the same as before cancer. Once the cancer is in remission, one will continue to keep looking over their shoulder to see if the cancer is trying to catch up with them.

Be very patient with your Mom. Don't sugar coat anything when talking to her. I found it was more helpful when a friend of mine said "boy, that sucks" when she found out I had cancer. So much better than someone saying you will be ok because how would they know.

Get Mom up and outside walking, if she is up to it. Go along with her. Exercise makes one feel better. If Mom gets winded walking, then take very short walks, and let her doctor know about how tired she is. I had to take Vit B12 shots for awhile and that helped boost my energy level. Now I am on the pill form of B12.
Helpful Answer (4)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions